How to Test for Stimulants by Pupil Response

Written by andrea hamilton
  • Share
  • Tweet
  • Share
  • Pin
  • Email
How to Test for Stimulants by Pupil Response
Healthy pupils contract when exposed to bright lights. (teri's eye image by Jeffrey Sinnock from Fotolia.com)

Stimulant drugs such as cocaine and methamphetamine are addictive substances that leave the user in a state of heightened sensitivity. They also overstimulate the parasympathetic nervous system, resulting in an overactive ophthalmic nerve. This overactivity tricks the eyes into believing that they need to focus harder on whatever is before them, leading to dilated pupils. If you are worried that someone close to you is abusing stimulant drugs, there is a simple way to test your suspicion.

Skill level:
Easy

Other People Are Reading

Instructions

  1. 1

    Observe the behaviour of your suspected stimulant user. If he or she is showing signs of stimulant drug abuse, such as agitation, over-productivity, and auditory hallucinations, then it may be time to check his or her pupils for dilation. Make sure that he or she has not started taking a prescription of Adderall or something comparable which has similar side effects to stimulants.

  2. 2

    Turn on as many lights as you can. Your "test environment" should be as bright as you can make it, as the effects of stimulants will be more apparent if there is an excessive amount of light present. This test is similar to what your eyes go through every morning when you turn on the first light of the day: the pupils contract to let in less light. Pupils suffering the effects of stimulants, however, are not able to perform this normal function as well as unstimulated eyes.

  3. 3

    Observe his or her pupils after you turn on the lights. Or, if you are in a public place, standing under a bright overhead light should do the trick. Stimulants cause the pupils to dilate until they are almost completely black with a thin rim of iris around the pupil. Pupils not affected by stimulants will immediately contract when suddenly confronted with bright light. If your suspected stimulant user's pupils remain largely dilated, then there is a great possibility that he or she or she has been taking stimulant drugs.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.